PPI,s And side effects

Hi All would just like to know how long people on here have been on PPI,s and what dosage and if anyone has had any long term side effects.I,ve been on them for over 5 years and worried about effects especially when you read the paper you get with the pills which says you should,nt be on them longer than 12 weeks.Any replies would be welcome as I suppose more than me would like to know.Thank you.

16 Replies

oldestnewest
  • I have been on Lanzaprazole for one year. I have Barrett's Oesophagus and I have to take PPI's so I have no choice. I do worry about the side effects but the only thing I have noticed since I have been on Lanzaprazole is tingling in my feet and hands which according to the leaflet could be a rare side effect. However my doctor said he doubts whether it is the Lanzaprazole!

  • Thanks Karjade for your reply.

  • I've been on lansoprazole 30mg once daily for 5 years - no problems at all.

  • Thanks DavidP for your reply

  • I have been on a PPI for 4 years 20ml per day .They are generally a very safe drug and my consultant has patients you have been on them for 25 years.

    As far as I'm concerned it's about quality of life and I know it's much worst when I come off them with reflux problems..There is a lot of studies on the effects of PPIs but so far the evidence has been suspect I would personally not worry as you are only taking low dose and will definitely help with the Barretts by protecting your Oesophagus from reflux

    Phil

  • Thanks for your reply Phil all the best

  • Hi. I 40mg of Omeperzole, two twice a dad. I do get slight headaches, nothing serious though. Been on them for 9 years. Also have Barratts. Have tried other meds, but they didn't work as well.

  • Steve5711

    Have you considered asking your GP to change your PPI to Lansoprazole because of the headaches? (Zoton best in my opinion).

    This was afffective for a relative of mine. Whilst staying with me (long time ago) she was admitted to my local hospital. It was a doctor there who changed the PPI. He said the lansoprazole was a more "recent drug, with less side effects".

  • Thanks for your reply steve.

  • My husband also suffwered Barrets, and grade 3 O/C, so should be on them. Sadly he has had an allergic reaction to them with blisters/sores and swellings in hs mouth, and a complete change of taste so even saliva was tasting of salt. The hospital have taken him off them, but are at a bit of a loss as to an alternative, so at the mment he is only on Renitadene and Gaviscon.

  • Thanks for your reply lynnbibb,hope your husband is soon sorted,there are other types of antacids apart from PPI,s such as Ranitidine which work differently.All the best

  • I am on Lanzoprazole and have been for two years, I was on 30Mg twice a day but I gradually cut it down until I am now on 1 30Mg once a day. They are quite easy to break in half and so

    I did one and a half a day for a while, and then cut it down to one. My target is to get down to a half a tablet a day. The long term use is not a great idea.

    I have to go for an endoscopy next weekend and they said I must be off of Lanzoprazole for at least a week before, so I am going without and just sucking one Gaviscon advance when I go to bed. No problems so far.

    I should explain, I was a Barretts sufferer, I wish I had been prescribed when I had Barretts, because I wasn't prescribed anything for it and it became cancer of the oesophagus and I had to have an Ivor Lewis two part oesophagectomy. Which is in truth hellish.

    My advice would be if it stops your reflux keep taking it, but if you can reduce the dose without ill effect do it gradually until you reach the minimum dose which is comfortable for you. Also make sure you aren't sleeping flat, sleep in a propped up position it makes a massive difference to reflux.

    And most important of all Good Luck and fingers crossed it doesn't progress.

  • Oh and sorry I forget to say, I also suffered from the tingling of the feet and it reduced as I reduced my dosage.

  • Thanks tallbear for your reply all the best.

  • I have been on Omaprazole for a long time had three endoscopies over those years, the last one bout two years ago said there was no inflammation then ...told by Consultant to carry on

    Imhave not noticed any side effects as such except when I had a Dexa Bone scan they said I had oseoporosis and osteopenia. And these tables can sometimes effect the bone density. ..maybe tho because of my age?

    However I am 82 and the Omaprazole has definitely helped over the years but I never knew that it can effect the bones..., but I still take them but not every day now ..and I certainly would continue as prescribed if I I had Barrett’s, to be honest at my age I am more concerned about keeping my gut healthy...I have been prescribed Vit D3 for my bones, and try to eat things like salmon etc to help my bones.

    Had I realised earlier I would have made sure I ate more food particularly good for my bones.. truly they are not that bad thankfully

    I have no medical knowledge but looking after oesophageal problems I think is really so important.

    HAther

  • Thanks Hather for your reply,keep well all the best.

You may also like...